Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 14, NWS El Paso, TX

March 1, 2023El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Mar 1, 2023, 3:23 AM MST for El Paso County, Hudspeth County, Texas. It took effect at Mar 2, 2023, 12:00 AM MST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2023, 3:23 AM MST (10:23 UTC)
In effect from
Mar 2, 2023, 12:00 AM MST
Expired
Mar 2, 2023, 8:00 PM MST
In force
20 hr
Issued by
NWS El Paso, TX

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 89 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2023-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2023-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5560 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 1, 2:54 AM MST, 29 minutes earlier.

Area forecast discussion, Mar 1, 2:54 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
254 AM MST Wed Mar 1 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 225 AM MST Wed Mar 1 2023

Windy conditions through Thursday as a Pacific storm system sweeps
across the Southern Rockies. A strong cold front will arrive
Thursday morning, bringing much cooler temperatures and scattered
snow showers. Lowland snow accumulations will be possible even
along the Rio Grande valley. Dry and warmer weather returns this
weekend.

&&

.SHORT TERM...
(Today and tonight)
Issued at 225 AM MST Wed Mar 1 2023

Low-end windy conditions today ahead of our next Pacific storm
system currently centered along the coast of California. Flow will
increase aloft as the jet streak moves ashore this afternoon,
inducing a 998mb lee side surface low over NE New Mexico. Winds
will begin increasing around the noon time hour today as we begin
mixing into 30-35 knot flow aloft. Models have been focusing the
strongest winds across SW New Mexico this afternoon with a few
gusts to 45 mph in a few places. Thus, Wind Advisories are out for
most zones with the exception of El Paso.

Good confidence in some blowing dust as well along the
International Border. Hazy conditions due to dust will affect the
I-10 corridor east of Deming (including El Paso/Las Cruces) and
much of US-54. While not as serious as our wind event last Sunday,
a few spots will see patchy dust reduce visibility.

Storm system will begin progressing eastward tonight, with
scattered snow showers reaching the AZ/NM state line and
beginning over the Gila Wilderness from midnight onward.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 225 AM MST Wed Mar 1 2023

Pacific storm system will cross the region Thursday morning, with
latest models indicating a slightly more southerly track than
previous forecasts. This won't change too much for us expect
perhaps decrease forecast wind speeds a bit. A strong cold front
will move west-to-east across the area early Thursday morning,
likely passing all zones by sunrise. Precipitation chances will be
most favorable directly along this boundary and rapidly cooling
surface temperatures should allow for rain to changeover to snow
along the desert floor. Lowland snow amounts currently look to be
under an inch for most locations, with the best chance of over an
inch west of the Continental Divide (Lordsburg primarily). Snow
flurries for El Paso/Las Cruces may result in slick roadways
during the Thursday morning commute. The highest accumulations
will focus over the Gila Wilderness and Black Range, with 6 to 10
inches likely.

Well below normal temperatures are expected behind the cold front
on Thursday. We may struggle to reach 50 degrees in El Paso,
which is well below normal for early March. This is a 20-25
degree difference from today's forecast highs.

Timing of the trough passage early Thursday morning will help
keep the stronger winds aloft and prevent the need for more
Warnings most locations. The exception being the Sacramento
Mountains and east slopes of area mountains where gusts to 60 mph
are still possible. Storm system exits Thursday afternoon, with
gusty conditions lingering across far west Texas.

At long last, a period of quieter weather returns Friday through
the weekend as the polar jet shifts back to the north and dry
weather prevails across New Mexico and west Texas through at least
midweek next week. Temperatures will recover back to seasonal
normals by Saturday, warming further to start our next work week.
We do look to maintain steady WSW breezes each afternoon, very
typical of this time of year.

&&

.AVIATION...
(06Z TAFS)
Issued at 1039 PM MST Tue Feb 28 2023

Mostly VFR conditions are expected through the period. MVFR to IFR
conditions possible tomorrow afternoon due to BLDU/HZ, mainly in
the lowlands. Winds have mostly settled down, but some gusts are
persisting over KELP. These conditions at KELP should finally
settle in the next few hours. Windy conditions return after
16Z, and through the afternoon. Winds will be from the west and
southwest between 15-30 kts with gusts up to 45 kts in the
lowlands. Stronger winds are expected over area mountains. An AWW
most likely will be issued before the next TAF issuance for KELP
as winds appear to be above criteria after 18Z.

&&

.FIRE WEATHER...
Issued at 225 AM MST Wed Mar 1 2023

Critical fire danger this afternoon especially east of the Rio
Grande valley where very dry air (RH 10-15%) will combine with
strong southwest flow (25-35 mph). Cold front arriving Thursday
morning, bringing widespread wetting precipitation and additional
snows to local mountains. RH greatly improving on Thursday with
continued windy conditions.

Dry and warmer weather returns this weekend with west winds each
afternoon leading to Very Good smoke ventilation.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  72  35  49  31 /   0  30  60   0
Sierra Blanca            67  30  44  27 /  10  20  70   0
Las Cruces               69  31  47  27 /   0  40  40   0
Alamogordo               66  30  49  24 /   0  20  50   0
Cloudcroft               42  15  26  17 /   0  40  80  10
Truth or Consequences    62  31  48  28 /   0  40  30   0
Silver City              54  21  36  22 /  10  90  60   0
Deming                   66  27  45  25 /   0  70  40   0
Lordsburg                63  24  44  23 /  10  80  50   0
West El Paso Metro       69  32  47  31 /   0  30  70   0
Dell City                70  32  49  25 /   0  10  40   0
Fort Hancock             73  32  50  29 /   0  20  60   0
Loma Linda               64  28  42  25 /   0  30  60   0
Fabens                   73  32  49  30 /   0  30  70   0
Santa Teresa             68  30  44  28 /   0  30  50   0
White Sands HQ           68  34  48  30 /   0  30  50   0
Jornada Range            65  30  48  24 /   0  30  40   0
Hatch                    65  30  50  23 /   0  50  30   0
Columbus                 66  29  45  28 /   0  70  40   0
Orogrande                68  32  49  25 /   0  20  50   0
Mayhill                  55  24  38  25 /   0  30  50   0
Mescalero                53  21  38  20 /   0  40  80  10
Timberon                 53  17  36  18 /   0  30  70   0
Winston                  53  19  39  23 /   0  80  40   0
Hillsboro                59  24  45  23 /   0  70  40   0
Spaceport                62  30  49  23 /   0  40  30   0
Lake Roberts             52  16  37  16 /  10  90  80   0
Hurley                   60  21  40  21 /  10  80  40   0
Cliff                    60  17  46  15 /  10  90  60   0
Mule Creek               52  19  39  20 /  20  90  50   0
Faywood                  58  23  41  23 /   0  80  50   0
Animas                   63  24  46  22 /   0  80  50   0
Hachita                  63  24  44  23 /   0  80  40   0
Antelope Wells           63  24  46  23 /   0  80  40   0
Cloverdale               56  22  40  25 /   0  80  50   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 8 AM this morning to 8 PM MST Thursday for
     TXZ420>422.

     Red Flag Warning from noon today to 7 PM MST this evening for
     TXZ055-056.

     Wind Advisory from midnight tonight to 8 PM MST Thursday for
     TXZ418-419-423-424.

NM...Wind Advisory from 8 AM this morning to 8 PM MST Thursday for
     NMZ402-403-406>414-417.

     Winter Storm Warning from 6 PM this evening to noon MST Thursday
     for NMZ402.

     Winter Weather Advisory from 6 PM this evening to noon MST
     Thursday for NMZ401-403>406-408-414-415.

     Red Flag Warning from noon today to 7 PM MST this evening for
     NMZ112.

     High Wind Warning from midnight tonight to 8 PM MST Thursday for
     NMZ415-416.

     Wind Advisory from 8 AM this morning to midnight MST tonight for
     NMZ401-404-405-415-416.

&&

SHORT TERM...30-Dennhardt
LONG TERM....30-Dennhardt
AVIATION...29-Crespo-Jones
Hazardous weather outlook, Feb 28, 6:22 AM MST, 21 hours 1 minute before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
622 AM MST Tue Feb 28 2023

NMZ401-403>414-416-417-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
622 AM MST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy conditions Wednesday and Thursday will make driving
difficult, especially for high profile vehicles. Patchy blowing
dust will result in reductions to visibility during the
afternoon. A mix of light rain and snow showers may cause
roadways to become slick Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-415-011330-
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
622 AM MST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy conditions Wednesday and Thursday will make driving
difficult, especially for high profile vehicles. Winds will be
strong enough to blow down trees and cause temporary power
outages. Snow accumulations will be likely across the Gila
Wilderness Thursday morning, with 4 to 8 inches of new snow
causing travel restrictions along mountain highways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:23 AM MSTHigh Wind WarningEPZOtero33 hr
Mar 1, 4:03 AM MSTWinter Storm WarningEPZ32 hr
Mar 1, 4:03 AM MSTWinter Weather AdvisoryEPZGrant, Hidalgo, Luna, Otero, Sierra32 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.